Morphine falls into a large class of drugs under the umbrella of opiate, or narcotic, drugs.1 Other drugs in this family include heroin, Vicodin, and OxyContin. All opiate drugs are derived from substances found in the poppy plant, and they all bind to endorphin receptor sites in the brain and central nervous system—which means they make you feel really good when you take them.
One way opiates help you feel good is by reducing or controlling your perception of physical pain. They are often prescribed for acute and chronic pain after a surgical procedure or injury. Morphine, in particular, has been the hospital gold-standard for opiate pain control for more than a century.
All opiate drugs are central nervous system (CNS) depressants, which means they also slow down the functions of the brain and spinal cord, resulting in mild feelings of euphoria, sedation, and the suppression of a number of physiological functions including cardiovascular and respiratory functions. For this reason, any morphine use should be closely monitored.
Prescription drug abuse is a major concern in the United States. According to the National Institute on Drug Abuse, the number of opioid medications prescribed has risen steadily from 1991 through 2010.2 And according to the Centers for Disease Control, in 2014 more than 14,000 people died from opioid overdoses, the most common drugs associated with overdoses being methadone, oxycodone (e.g., OxyContin), and hydrocodone (e.g., Vicodin).3
Common Signs of Morphine Abuse
Morphine is labeled a Schedule II drug by the US DEA.4 This means that while its medicinal uses are helpful, it also has a high potential for abuse and physical dependence. As a result, morphine can only be legally obtained with a written prescription from a physician and should only be used as prescribed.
People who abuse morphine are at serious risk for the development of an opioid use disorder that includes the development of physical dependence to the drug (the dual phenomenon of tolerance development and the onset of a withdrawal syndrome are often collectively labeled as physical dependence).
Some signs that an individual may be abusing morphine include:1,5
- Needing more morphine to achieve effects that were once achieved at lower doses (tolerance).
- Jitteriness, irritability, nausea, fever, and flu-like symptoms following periods of abstinence from morphine (withdrawal symptoms).
- Continuing to use morphine despite its use resulting in serious negative ramifications in personal affairs, at work, with family, and causing financial problems.
- Inability to cut down or stop use, despite wanting to.
- Regularly using more morphine than intended, or for longer periods of time than intended.
- Craving morphine.
- Using morphine in situations that are physically hazardous to do so.
- Continuing to use morphine in spite of health issues, emotional issues, or other personal issues as a result of drug use.
- Illegally obtaining morphine.
- Periodically appearing lethargic, drowsy, or intoxicated without evidence of alcohol use.
- Spending significant time trying to get morphine.
- Spending significant time recovering from morphine use.
Typical Overdose Symptoms
A person should never use morphine without a prescription, or use more morphine than is prescribed. Because tolerance develops so quickly, people who abuse morphine often begin taking dangerous amounts of the drug, putting them at higher risk for overdose.
The general signs of a morphine overdose include:6
- Changes in vital signs, including:
- temperature changes (typically a decrease but some individuals may have a fever).
- respiration (typically a decrease; if this has occurred for a while, there may be fluid in the lungs).
- pulse rate (typically a decrease, but some may display an irregular heartbeat)
- blood pressure (typically a decrease).
- Becoming mentally confused or having hallucinations or delusions.
- Extreme drowsiness or lethargy (typically very lethargic, sedated, and even comatose in extreme cases).
- Cool or clammy skin, with perspiration.
When an individual overdoses on any opioid drug, including morphine, they often present with what is called an opioid overdose triad: 1,5,6
- Sedation or extreme lethargy that can look like unconsciousness or as a comatose state.
- Markedly slowed breathing.
- Pinpoint or constricted pupils of the eyes.
Additional signs of a morphine overdose may include: 1,5,6
- Slurred speech.
- Absence of muscle tone or appearing limp.
- Appearing to be conscious but unable to speak.
- Complaining of extreme itching or scratching incessantly.
- Having a pale complexion with cold and clammy skin.
- People with darker complexions looking gray, and individuals with fairer or paler complexions looking blue.
- Fingernails and lips appear purple or blue.
- Respiratory issues that cause incessant choking or gurgling.
Seeking Proper Treatment
The immediate concern during a morphine overdose is the potential for brain damage because respiration is severely decreased or halted (which can be fatal). Call 911 immediately to ensure the person gets immediate professional medical attention. In a suspected opioid overdose, the emergency team will often administer naloxone, which is an opioid antagonist drug that reverses the effects of drugs like morphine. Many of the effects of the overdose dissipate quickly following this treatment.
Next is making sure the person can breathe comfortably. Other interventions may then occur, depending on the symptoms the individual displays, which would be partially assessed by monitoring vital signs such as blood pressure, heart rate, respiratory rate, and administering fluids and any other necessary drugs to help stabilize the person.1,6
After the acute symptoms are managed and stabilized, the person may enter a substance abuse treatment program, in either an inpatient or outpatient setting, depending on their physical fitness to attend. For morphine addiction, the proper program can offer withdrawal management that uses opioid replacement therapy (e.g., drugs like Suboxone or methadone) to lessen the painful side effects of withdrawal and set up the person for long-term recovery.
If you or someone you love has had a morphine overdose, call a representative at 1-888-287-0471 to find out your treatment options.
- Lindesmith, A. R. (2008). Addiction and Opiates. New Brunswick, NJ: Transaction Publishers.
- National Institute on Drug Abuse. (2014). What are some of the commonly abused prescription drugs?
- Centers for Disease Control and Prevention. (2016). Injury Prevention & Control: Opioid Overdose.
- United States Drug Enforcement Administration. (N. D.). Drug Scheduling.
- American Psychiatric Association. (2013). Diagnostic and Statistical Manual of Mental Disorders – fifth edition. Washington, DC: American Psychiatric Publishing.
- Olson, K. R., Anderson, I. B., & Benowitz, N. L. (Eds.). (2011). Poisoning & Drug Overdose. New York: McGraw Hill.